Help! I’m getting worse… need advice
AnonymousMay 2, 2007 at 9:39 am
I’m looking for some feedback because I’m not sure my neuro knows what to do with me.
I’ve had CIDP since 96, was in remission for a few years, had a big relapse in 99. I’ve been pretty OK since then, but slowly deteriorating. I’ve been on varying dosages of pred the whole time. My totally awesome neuro, Dr. Robert Lovelace, retired, so I got a new one up at Columbia Presbyterian in 2003. He did an EMG and I’d lost 25% of my nerve conduction since my last EMG, when I was down 10%. However, he didn’t tell me! I only found out when I was denied the option to carry disability insurance at my new job. I’d been feeling worse all winter because my job had no heat (long story–I work in an office in an old building) and my legs were cramping and my fingers were feeling odd–all the usual signs of something about to happen. I went to a new neuro in March, he did an EMG and found that it was pretty much the same as the one in 2003. He decided to ween me off the pred–he said that at my dosage (10 every other day) it couldn’t be doing anything for me, and started me on a course of IV-IG. I’m getting it at home, and that’s a nightmare, but that’s for another post.
Anyway, now I’m on 8 mg pred every other day, and have had 3 courses of IV-IG, 40g each time, and I’m so much worse. The leg cramps are terrible, my hands are totally numb by the end of the day, and I’ve gained 12 lbs. In a month I’ve gone from being a fairly active person who was slightly overweight to being a fat potato. I can’t go to the gym at all–the cramps are too bad. I’m on some muscle relaxant, but it doesn’t do much other than make me feel even more unbalanced than I already feel.
I’m terrified that I’m going to have to go way up on the pred now, meaning I’ll gain even more weight. I’ve never felt worse after any treatments before, so this is an alien experience for me.
Also, I left a message for the doctor on Monday and he hasn’t called back, so I’m a bit vexed about that.
Has anyone here who’s on pred been able to go off?
Thanks for reading–I appreciate it.
May 2, 2007 at 9:58 am
Without asking you a very personal question regarding weight, I can tell you that my ten year old son weighs 104 pds. and his ivig is for 95 grams. He is going to get this every six weeks for six total times. (we just started this program) Because ivig has a full life of 42 days, anything after, I think, constitutes a loading dose, which this is for Kevin. I believe it is 2g/kilo. Ask on the forum to be sure, I get a little mixed up with the kilo/pound conversions. My point being, you are only getting 1/2 of what Kevin is getting. We are not on any steroids so I cannot offer you any info on that. If you do start getting ivig at home, I CAN offer you info on what NOT to allow happen, as I have just learned from our mistakes! I hope your Dr. calls back and you get this figured out! Good luck! Dawn, Kevie’s mom 😮
AnonymousMay 2, 2007 at 10:16 am
[QUOTE=Dawn Kevies mom]Hi Marie,
Without asking you a very personal question regarding weight, I can tell you that my ten year old son weighs 104 pds. and his ivig is for 95 grams. He is going to get this every six weeks for six total times. (we just started this program) Because ivig has a full life of 42 days, anything after, I think, constitutes a loading dose, which this is for Kevin. I believe it is 2g/kilo. Ask on the forum to be sure, I get a little mixed up with the kilo/pound conversions. My point being, you are only getting 1/2 of what Kevin is getting. We are not on any steroids so I cannot offer you any info on that. If you do start getting ivig at home, I CAN offer you info on what NOT to allow happen, as I have just learned from our mistakes! I hope your Dr. calls back and you get this figured out! Good luck! Dawn, Kevie’s mom :o[/QUOTE]
Wow, that’s pretty interesting. I’m on 40g for 10 treatments, 2x a week for the first 2 weeks (I’m at the end of that now) and then 1x every 2 weeks. I guess everyone has different theories. I’m getting the IV-IG at home, and it’s really been a nightmare. My nurse yesterday was 2-1/2 hours late, and left before the IV was done! She showed me how to take it out.
I just found out that all the neurologists at my Dr’s office are at a conference until Tuesday. I’m kind of shocked that they have no one on call.
Thanks for the info.
May 2, 2007 at 10:19 am
Marie, something I noticed when re-reading your post, your original dx was aidp. Well, we are currently in a bind trying to decide if Kevin is aidp or cidp, what changed your dx? One of the main reasons we are not doing steroids is because if it is aidp, steroids make the situation worse. Until we figure out if these are aidp residuals that Kevie gets, I guess I am going to follow the Drs. plan in the event it is cidp to keep the demylenation under control. Kevin is only ten, so it is hard to get a good description of what he is feeling, but I know the adults on this forum that have aidp get awful residuals. I am just a mom, and thinking out loud and do not even know a fraction of what the members on this forum know, so just take it with a grain of salt. Something else I was told, is that there is a margin of error when reading ncv/emg results. I was told that the old test should be replicated when doing the new one so that you have an exact comparison. I also was told that human error (regarding measurements) is a factor. I do not know, but is a 15% difference considered a significant difference when you factor in error and if it was replicated from the first? (10% first one, 25% second one 15% difference? ) I also was wondering if you felt a noticeable change after ivig? We are not sure with Kevin. Other than the first ivig in Oct. 06 when Kevin could barely walk, couldn’t hold a pencil, dress himself, etc. and then by the third day miraculously ran down the halls, we have not really noticed a huge difference. I was wondering if anyone when given ivig might actually feel peppier initialy? This is so confusing! Dawn 😮 check your private messages, I am going to send you something:o
AnonymousMay 2, 2007 at 10:32 am
The nerve biopsy they did in 96 was the big kicker–the myelin was in a ball shape, which is a tell-tale sign of CIDP. Before the pred, I’d done IV-IG alone, then plasmapheresis alone. Until Dr. Lovelace prescribed plasma exchange, followed by IV-IG with a course of steroids, nothing helped. He tried to ween me off the steroids in 99 and it didn’t work–I got symptomatic again. So I think the steroids were the key for me. I really wanted to believe that I could go off them!
Formerly, I felt a little better after the IV-IG, but only for about a week. This time I’m feeling worse. It’s so confusing!
Poor Kevin! This must be tough on the whole family. I hope the IV-IG alone gets him through this–steroids are awful.
You must be logged in to reply to this topic.